Why Is Mixing Ammonia & Bleach Dangerous?

Bleach is an ubiquitous and especially useful household cleaner and disinfectant. However, the chemical properties that make bleach such an effective disinfectant also make it potentially hazardous if used incorrectly. For instance, bleach should never be mixed with any product containing ammonia as the resulting chemical reactions can be dangerously toxic.

Understand what chemicals should not be mixed with bleach to avoid potential toxicity.


The active chemical ingredient in bleach is sodium hypochlorite, a compound consisting of sodium, oxygen and chlorine, and also an active ingredient in other household cleaning and disinfectant products, water purifiers, pool filtering systems and other household products. Sodium hypochlorite is dangerous on its own if swallowed. Swallowing a diluted sodium hypochlorite mixture can cause mild stomach irritation and swallowing pure sodium hypochlorite can cause much more serious problems. However, bleach can be even more toxic when mixed with other chemicals.

Bleach and Ammonia

If you've ever purchased bleach, you likely have seen a warning label cautioning against mixing the bleach with any product containing ammonia. The danger of mixing the two lies in the fact that ammonia "liberates" chlorine gas and other chloramines from sodium hypochlorite. Chlorine gas is substantially toxic to humans and was used as a chemical weapon in World War II.


At low levels of exposure, chlorine gas causes eye, nose and throat irritation, coughing, labored breating. Longer periods of exposure can cause severe chest pains, extreme difficulty breathing, vomiting, abdominal pain, pneumonia and fluid filling the lungs. Very high levels of exposure can cause shock, delirium and coma, and can even be fatal to humans.

Other Considerations

If someone is experiencing one or more of these symptoms and you believe it to be the cause of chlorine gas exposure, contact a poison control center immediately. Never induce vomiting in the person experiencing the symptoms unless instructed to do so by a health care professional. Move the person to fresh air and be prepared to tell the medical professional you contacted the name and ingredients of the products that were mixed.